Flood, Halifax
- When
- April 9, 9:15 AM EST to April 13, 10:43 PM EST
- Where
- Halifax forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
The Roanoke River crested almost 2 feet above flood stage around 10 AM EST on the 11th at Brookneal and over 5 feet above flood stage at 515AM EST on the 12th at Randolph. 5 feet above flood stage at 415 PM EST on the 12th at Paces, and over 8 feet above flood stage at 3 AM EST on the 13th at South Boston.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rainfall on the 9th and 10th resulted in up to moderate flooding on portions of the Roanoke and Dan Rivers.The Roanoke River crested almost 2 feet above flood stage around 10 AM EST on the 11th at Brookneal and over 5 feet above flood stage at 515AM EST on the 12th at Randolph. The Dan River crested over 4 feet above flood stage at 3 AM EST on the 12th at Danville, around 4.5 feet above flood stage at 415 PM EST on the 12th at Paces, and over 8 feet above flood stage at 3 AM EST on the 13th at South Boston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 9, 9:05 AM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1005 AM EDT WED APR 9 2003 AREA OF RAIN IS PULLING OUT OF THE FA. GSP RADAR SHOWS LIGHT RAIN SPREADING NWD THRU THE SRN APPLNS...BUT SEEMS TO BE WEAKENING. PLAN ON DROPPING POPS MOST AREAS FOR THIS AFT. WILL HAVE LIKELY IN NW NC MTNS/FOOTHILLS WHERE 06Z ETA SHOWS DECENT ISENTROPIC LIFT BY 21Z. HAVE BEEN GETTING REPORTS IN OF ICING ABOVE 3000 FEET...UP TO A QUARTER INCH IN A FEW SPOTS. SINCE THE BULK OF THE PCPN IS PULLING OUT...WILL CONT WITH A MENTION OF FREEZING DRIZZLE & A CHC FREEZING RAIN ABOVE 3000 FEET WITH LITTLE ADDITIONAL ACCUM. AS FOR THE WATCH...HAVE DECIDED TO DROP IT WHERE IT IS IN EFFECT FOR TODAY...THEN WILL COMBINE BOTH CURRENT WATCHES TO ONE AND MAKE THE EFFECTIVE TIME LATE TONIGHT THRU THURSDAY NIGHT. CURRENT FCST TEMPS LOOK ON TRACK...ONLY MINOR CHANGES TO THOSE IF ANY. .RNK... NC...FLOOD WATCH FOR LATE TONIGHT THROUGH LATE THURSDAY NIGHT FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH FOR LATE TONIGHT THROUGH LATE THURSDAY NIGHT FOR ZONES VAZ007...VAZ010>011...VAZ018>020. FLOOD WATCH FOR LATE TONIGHT THROUGH LATE THURSDAY NIGHT FOR ZONES VAZ009...VAZ012>017...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...FLOOD WATCH FOR LATE TONIGHT THROUGH LATE THURSDAY NIGHT FOR ZONES WVZ042>045. JJ
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 510 AM EDT WED APR 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZAROUD WEATHER EXPECTED TODAY...HOWEVER RAIN WILL BECOME WIDESPREAD LATE TONIGHT AND POSSIBLY BECOME HEAVY AT TIMES BY DAYBREAK IN THE SOUTHWEST. A FLOOD WATCH IS IN EFFECT TONIGHT AND THURSDAY FOR THE FAR WEST...AND TODAY THROUGH THURSDAY ELSEWHERE. SEE WBCFFARNK FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN... RAIN...HEAVY AT TIMES...WEDNESDAY THROUGH THURSDAY WILL HAVE THE POTENTIAL TO CAUSE FLOODING OF ALREADY HIGH STREAMS AND CREEKS. MAIN STEM RIVERS MAY ALSO BE AFFECTED AND RISE TO NEAR BANKFUL AND EVEN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IF WIDESPREAD FLOODING DEVELOPS. SPN
VAZ014>020-022>024-032>035-WVZ044-045-091600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 837 AM EDT WED APR 9 2003 ...POCKETS OF FREEZING DRIZZLE THIS MORNING ABOVE 3000 FEET... TEMPERATURES ARE BELOW FREEZING IN THE HIGHEST ELEVATIONS ABOVE 3000 FEET....WHERE POCKETS OF LIGHT FREEZING RAIN AND DRIZZLE ARE OCCURRING. LESS THAN A QUARTER INCH OF ICING IS POSSIBLE BEFORE TEMPERATURES WARM ABOVE FREEZING AROUND NOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RMG
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352562, 5352563, 5352565, 5352564.